| Model Number |
670-258-90 |
| Medical Device Problem Code |
Adverse Event Without Identified Device or Use Problem (2993)
| Health Effect - Clinical Code |
Vasoconstriction (2126)
| Date of Event |
09/30/2021
Type of Reportable Event
Serious Injury
Additional Manufacturer Narrative
Product complaint # (b)(4).Information regarding patient weight, height, medical history, race, and ethnicity was not reported.(b)(6).The lot number was not reported.A supplemental report will be submitted if new facts arise which materially alter information submitted in a previous mdr report.If information is obtained that was not available for the initial report, a follow-up report will be filed as appropriate.
Event or Problem Description
As reported via the membrane study, a (b)(6) male ((b)(6)) with a history of head injury within the last 12 months, controlled hypertension, and transient ischemic attack (tia) underwent middle meningeal artery (mma) embolization of a left parietal subdural hematoma (sdh) on (b)(6) 2021 and experienced moderate sdh reoccurrence on (b)(6) 2021.The thickness of the sdh was 22mm.The event required medical intervention, reoperation (i.E., craniotomy), and in-patient hospitalization.The patient is recovering from the event.Per the principal investigator (pi), the event was serious and not related to the study device, study mma embolization, or surgical procedure.The patient was randomized into the surgery and mma embolization cohort of the study.His baseline markwalder grading scale (mgs) score was 2 and modified rankin scale (mrs) score was 3.The sdh thickness was 13mm.Burr hole surgery (two holes) was performed on (b)(6) 2021.The mma embolization study procedure was performed on (b)(6) 2021 via right femoral access.Trufill n-bca 1x1 gram glue (631500/jh1680) (3.5:1 oil: n-bca ratio) was delivered via a echelon 10 microcatheter (medtronic).Per the information entered on the case report form (crf), there was intraoperative vasospasm (7-minute duration) at the external carotid artery (eca) trunk requiring medication.The patient was discharged on (b)(6) 2021 with mrs score of 2.Modified information received on 05-oct-2021 was reviewed.Discharge date value ¿blank¿ was changed to (b)(6) 2021.Modified information received on 06-oct-2021 was reviewed.Computed tomography (ct) of the head was performed as diagnostic testing for the sdh recurrence.The outcome of the event was changed from recovering/resolving to recovered/resolved with an end date of (b)(6) 2021.Additional information was received from the clinical study contact on 12-oct-2021.Per the pi, the intraoperative vasospasm was related to the catheter, not the n-bca glue.Source documentation was reviewed with cerenovus medical safety officer (mso).Summary of source documentation: the (b)(6) male with a history of accelerated hypertension, benign prostatic hyperplasia (bph), depression, post-traumatic stress disorder (ptsd), and transient ischemic attack (tia), hyperlipidemia, gastroesophageal reflux disease (gerd), obstructive sleep apnea (osa), and former tobacco abuse suffered from a mechanical ground-level fall where he had positive head strike approximately two weeks prior to hospital presentation.The head strike caused him to awake from bed where he fell.He stated that he later developed black eyes and had a cut on his forehead between his eyes.The patient felt that he was doing well overall and had some headaches but nothing that he could not tolerate.He noticed that his right upper extremity and right lower extremity were "weak and clumsy¿.He presented to the hospital on (b)(6) 2021 with some aphasia and right-sided weakness.Ct of the head showed a large acute/subacute left lateral convexity sdh causing significant mass effect including rightward midline shift.He was subsequently transferred to another hospital for further evaluation management.Notably, he has been taking aspirin 81 mg a day.His neurologic deficits had almost totally resolved by that point and he had only subtle right-sided weakness.He was monitored in the intensive care unit (icu) overnight with frequent neuro checks t to ensure that he did not decline, with a plan to take him emergently to the operating room (or) if there was any decline.Despite the brain compression, he was doing very well clinically.The left subacute sdh was evacuated with burr holes (x2) on (b)(6) 2021.The patient then underwent the left mma n-bca embolization on the following day.A cerebral angiogram was performed at the beginning of the procedure to evaluate all of his cerebral vasculature and to look for vascular sources of hemorrhage and mma supply to sdh.A 6f envoy guiding catheter (unknown product code & lot number) was connected to a continuous heparinized saline flush and advanced over the terumo angled guidewire.The catheter was brought in the left common carotid artery (cca) and a cervical projection roadmap was performed which demonstrated no disease at the carotid bifurcation.The catheter was navigated into the left internal carotid artery (ica) and an angiogram was performed which demonstrated unremarkable course of the cervical and supraclinoid ica.There was evidence of minimal mass effect from residual hematoma along the convexity.The envoy catheter was then brought into the left external carotid artery (eca) and angiogram was performed.All visualized branches are unremarkable.There was spasm in the eca trunk and slow filling into the superficial temporal artery as well as internal maxillary artery and occipital artery on this injection.Due to the vasospasm, 5 mg of verapamil and 100 mcg of nitroglycerin were administered intra-arterially through the catheter.Follow-up angiogram showed improvement in vasospasm.The n-bca mixture with tantalum (3.5:1 ethiodol: n-bca) was then injected after ensuring appropriate distal placement of the echelon 10 microcatheter.Post-embolization angiogram demonstrated occlusion of the distal anterior division of the mma.There were no immediate complications.There was no groin hematoma and distal pulses were intact.The patient was discharged to the icu in stable condition, neurologically unchanged.The patient was discharged home on (b)(6) 2021 with plan for follow-up in two weeks.Ct scan of the head performed on (b)(6) 2021 showed no definitive change in the left convexity sdh and continued mild left convexity sulcal effacement.The small right posterior superior convexity sdh had essentially resolved.There was also mild improvement in mild rightward midline shift, previously 8mm and now 5mm.The patient was evaluated in the clinic for his 4-week follow-up visit on (b)(6) 2021 and reported some right-hand weakness most pronounced when writing.Head ct revealed a 2.2cm left subacute sdh with 8mm midline shift.The patient denied any headaches, numbness, tingling, jerking movements, or seizure-like activity.Repeat head ct on (b)(6) 2021 demonstrated the following: patient is status post left lateral craniotomy for evacuation of a mixed density left subdural collection with placement of two drains, one overlying the left lateral convexity and one superficial to the craniotomy; expected evacuation of lateral convexity subdural hematoma with left lateral convexity pneumocephalus; a small volume of hyperattenuating subdural and subarachnoid hemorrhage remains along the left anterior frontal and left parietal lobes; decreased associated mass effect with reduced midline shift, now measuring 6 mm, previously 9 mm on (b)(6) 2021; no hydrocephalus.The patient subsequently underwent craniotomy evacuation of the hematoma due to sdh recurrence on (b)(6) 2021.There were no intraprocedural complications.The patient was discharged in stable condition on (b)(6) 2021.Additional information received from the clinical study team on 13-oct-2021 indicated that the product code of the envoy guiding catheter was 67025890.The lot number of the device was not provided.
Additional Manufacturer Narrative
Product complaint # (b)(4).A supplemental report will be submitted if new facts arise which materially alter information submitted in a previous mdr report.Complaint conclusion: as reported via the membrane study, a 73-year-old male (subject (b)(6)) with a history of head injury within the last 12 months, controlled hypertension, and transient ischemic attack (tia) underwent middle meningeal artery (mma) embolization of a left parietal subdural hematoma (sdh) on (b)(6) 2021 and experienced moderate sdh reoccurrence on (b)(6) 2021.The thickness of the sdh was 22mm.The event required medical intervention, reoperation (i.E., craniotomy), and in-patient hospitalization.The patient is recovering from the event.Per the principal investigator (pi), the event was serious and not related to the study device, study mma embolization, or surgical procedure.The patient was randomized into the surgery and mma embolization cohort of the study.His baseline markwalder grading scale (mgs) score was 2 and modified rankin scale (mrs) score was 3.The sdh thickness was 13mm.Burr hole surgery (two holes) was performed on (b)(6) 2021.The mma embolization study procedure was performed on (b)(6) 2021 via right femoral access.Trufill n-bca 1x1 gram glue (631500/jh1680) (3.5:1 oil: n-bca ratio) was delivered via a echelon 10 microcatheter (medtronic).Per the information entered on the case report form (crf), there was intraoperative vasospasm (7-minute duration) at the external carotid artery (eca) trunk requiring medication.The patient was discharged on (b)(6) 2021 with mrs score of 2.Modified information received on 05-oct-2021 was reviewed.Discharge date value ¿blank¿ was changed to (b)(6) 2021.Modified information received on 05-oct-2021 was reviewed.Computed tomography (ct) of the head was performed as diagnostic testing for the sdh recurrence.The outcome of the event was changed from recovering/resolving to recovered/resolved with an end date of (b)(6) 2021.Additional information was received from the clinical study contact on 12-oct-2021.Per the pi, the intraoperative vasospasm was related to the catheter, not the n-bca glue.Source documentation was reviewed with cerenovus medical safety officer (mso).Summary of source documentation: the 73-year-old male with a history of accelerated hypertension, benign prostatic hyperplasia (bph), depression, post-traumatic stress disorder (ptsd), and transient ischemic attack (tia), hyperlipidemia, gastroesophageal reflux disease (gerd), obstructive sleep apnea (osa), and former tobacco abuse suffered from a mechanical ground-level fall where he had positive head strike approximately two weeks prior to hospital presentation.The head strike caused him to awake from bed where he fell.He stated that he later developed black eyes and had a cut on his forehead between his eyes.The patient felt that he was doing well overall and had some headaches but nothing that he could not tolerate.He noticed that his right upper extremity and right lower extremity were "weak and clumsy¿.He presented to the hospital on (b)(6) 2021 with some aphasia and right-sided weakness.Ct of the head showed a large acute/subacute left lateral convexity sdh causing significant mass effect including rightward midline shift.He was subsequently transferred to another hospital for further evaluation management.Notably, he has been taking aspirin 81 mg a day.His neurologic deficits had almost totally resolved by that point and he had only subtle right-sided weakness.He was monitored in the intensive care unit (icu) overnight with frequent neuro checks t to ensure that he did not decline, with a plan to take him emergently to the operating room (or) if there was any decline.Despite the brain compression, he was doing very well clinically.The left subacute sdh was evacuated with burr holes (x2) on (b)(6) 2021.The patient then underwent the left mma n-bca embolization on the following day.A cerebral angiogram was performed at the beginning of the procedure to evaluate all of his cerebral vasculature and to look for vascular sources of hemorrhage and mma supply to sdh.A 6f envoy guiding catheter (67025890, lot unknown) was connected to a continuous heparinized saline flush and advanced over the terumo angled guidewire.The catheter was brought in the left common carotid artery (cca) and a cervical projection roadmap was performed which demonstrated no disease at the carotid bifurcation.The catheter was navigated into the left internal carotid artery (ica) and an angiogram was performed which demonstrated unremarkable course of the cervical and supraclinoid ica.There was evidence of minimal mass effect from residual hematoma along the convexity.The envoy catheter was then brought into the left external carotid artery (eca) and angiogram was performed.All visualized branches are unremarkable.There was spasm in the eca trunk and slow filling into the superficial temporal artery as well as internal maxillary artery and occipital artery on this injection.Due to the vasospasm, 5 mg of verapamil and 100 mcg of nitroglycerin were administered intra-arterially through the catheter.Follow-up angiogram showed improvement in vasospasm.The n-bca mixture with tantalum (3.5:1 ethiodol: n-bca) was then injected after ensuring appropriate distal placement of the echelon 10 microcatheter.Post-embolization angiogram demonstrated occlusion of the distal anterior division of the mma.There were no immediate complications.There was no groin hematoma and distal pulses were intact.The patient was discharged to the icu in stable condition, neurologically unchanged.The patient was discharged home on (b)(6) 2021 with plan for follow-up in two weeks.Ct scan of the head performed on (b)(6) 2021 showed no definitive change in the left convexity sdh and continued mild left convexity sulcal effacement.The small right posterior superior convexity sdh had essentially resolved.There was also mild improvement in mild rightward midline shift, previously 8mm and now 5mm.The patient was evaluated in the clinic for his 4-week follow-up visit on (b)(6) 2021 and reported some right-hand weakness most pronounced when writing.Head ct revealed a 2.2cm left subacute sdh with 8mm midline shift.The patient denied any headaches, numbness, tingling, jerking movements, or seizure-like activity.Repeat head ct on (b)(6) 2021 demonstrated the following: patient is status post left lateral craniotomy for evacuation of a mixed density left subdural collection with placement of two drains, one overlying the left lateral convexity and one superficial to the craniotomy; expected evacuation of lateral convexity subdural hematoma with left lateral convexity pneumocephalus; a small volume of hyperattenuating subdural and subarachnoid hemorrhage remains along the left anterior frontal and left parietal lobes; decreased associated mass effect with reduced midline shift, now measuring 6 mm, previously 9 mm on (b)(6) 2021; no hydrocephalus.The patient subsequently underwent craniotomy evacuation of the hematoma due to sdh recurrence on (b)(6) 2021.There were no intraprocedural complications.The patient was discharged in stable condition on (b)(6) 2021.The device was discarded; therefore, no further investigation can be performed.Without a lot number to conduct a dhr review, it is not possible to determine if the reported failure could be related to the manufacturing process.Vessel spasm is a brief temporary tightening of the muscles in the vessel wall.This can narrow and briefly decrease or even prevent blood flow distal to the spasm and may occur when positioning/advancing the devices through the vessel/arteries.This is a well-known potential complication with any invasive procedure during which devices are introduced into vessels.Review of the available information suggests that vessel characteristics, patient, and procedural factors may have contributed to the reported event rather than a manufacturing issue or defect of the device.The vasospasm occurred during procedural use of the envoy guiding catheter and required medical intervention to preclude permanent impairment.Furthermore, the pi felt the spasm was related to the catheter.As part of the post market surveillance program, information from this complaint is trended to identify statistical signals for consideration of further correction action.Since there was no evidence to suggest the event was related to a manufacturing or design issue, no corrective actions will be taken at this time.